Alert archive / Montana / High Wind Warnings in 2017

High Wind Warning 2, NWS Glasgow, MT

February 10, 20174 counties in Montana

NWS Glasgow, MT issued this high wind warning at Feb 10, 2017, 8:57 PM MST for 4 counties in Montana. It took effect at Feb 11, 2017, 5:00 AM MST. It was in force for 12 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 10, 2017, 8:57 PM MST (03:57 UTC)
In effect from
Feb 11, 2017, 5:00 AM MST
Expired
Feb 11, 2017, 5:00 PM MST
In force
12 hr
Issued by
NWS Glasgow, MT

Counties Garfield County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT

The radar

The Glasgow radar (KGGW), 80 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 11, 9:54 AM MSTNON-TSTM WND GST 6311 Ene Zortman, MTMALTA SOUTH DOT.
Feb 11, 10:45 AM MSTNON-TSTM WND GST 6411 Ene Zortman, MTMALTA SOUTH US-191 DOT SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 4.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2017-02-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2017-02-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -135 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-135 m²/s²
0-3 km storm-relative helicity
-168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

476 
WWUS75 KGGW 110357
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service GLASGOW MT
857 PM MST Fri Feb 10 2017


MTZ016-060-111600-
/O.UPG.KGGW.HW.A.0002.170211T0900Z-170211T1800Z/
/O.NEW.KGGW.HW.W.0002.170211T1200Z-170212T0000Z/
Central and Southeast Phillips-Southwest Phillips-
Including the cities of Malta, Saco, and Zortman
857 PM MST Fri Feb 10 2017

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SATURDAY...

The National Weather Service in GLASGOW has issued a High Wind
Warning...which is in effect from 5 AM to 5 PM MST Saturday. The
High Wind Watch has been replaced by the High Wind Warning. 

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* TIMING...Mid morning through Saturday afternoon.

* IMPACTS...Winds this strong could cause damage to trees and 
power lines. Travel will be difficult...especially for high 
profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

MTZ017-021-022-111600-
/O.NEW.KGGW.HW.W.0002.170211T1200Z-170212T0000Z/
Central and Southern Valley-Petroleum-Garfield-
Including the cities of Glasgow, Fort Peck, Hinsdale, Frazer, 
Winnett, and Jordan
857 PM MST Fri Feb 10 2017

...HIGH WIND WARNING IN EFFECT FROM 5 AM TO 5 PM MST SATURDAY...

The National Weather Service in GLASGOW has issued a High Wind
Warning...which is in effect from 5 AM to 5 PM MST Saturday.

* WINDS...West 30 to 40 mph with gusts up to 60 mph.

* TIMING...Mid morning through afternoon Saturday.

* Location...South and southwest of Highway 2. 

* IMPACTS...Winds this strong could cause damage to trees and
  power lines. Travel will be difficult...especially for high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
2 follow-up statements
888 
WWUS75 KGGW 110950
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service GLASGOW MT
250 AM MST Sat Feb 11 2017


MTZ016-017-021-022-060-120000-
/O.CON.KGGW.HW.W.0002.170211T1200Z-170212T0000Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-Southwest Phillips-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, and Zortman
250 AM MST Sat Feb 11 2017

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON...

* WINDS...West 25 to 40 mph with gusts up to 65 mph.

* TIMING...This morning through this afternoon.

* IMPACTS...Damaging winds will blow down trees. Travel will be
  difficult...especially for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
002 
WWUS75 KGGW 112341
NPWGGW

URGENT - WEATHER MESSAGE
National Weather Service GLASGOW MT
441 PM MST Sat Feb 11 2017

MTZ016-017-021-022-060-120045-
/O.EXP.KGGW.HW.W.0002.000000T0000Z-170212T0000Z/
Central and Southeast Phillips-Central and Southern Valley-
Petroleum-Garfield-Southwest Phillips-
Including the cities of Malta, Saco, Glasgow, Fort Peck, 
Hinsdale, Frazer, Winnett, Jordan, and Zortman
441 PM MST Sat Feb 11 2017

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

The northwest wind will continue to diminish this evening across 
the area. Northwest wind will continue to gust to 40 mph through
the early evening hours below high wind levels. 

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this high wind warning went out at Feb 10, 2:29 PM MST, 6 hours 28 minutes earlier.

Area forecast discussion, Feb 10, 2:29 PM MST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
229 PM MST Fri Feb 10 2017

...Corrected Aviation Section...

.SHORT TERM...for northeast Montana...tonight through Sun...

Strong cold front was grabbing the most attention today as
temperatures were in the teens just to it's north and mostly in
the 40s (over northeast Montana). This cold front was in the
Plentywood area as of 2 pm and was extending WNW and ESE. It
appears that the front has gone stationary as a surface low
pressure is developing over Alberta. This low is expected to move
east across Sask, just north of the TransCanada Highway, later
tonight/Saturday morning.

But a Pacific cold front trailing this low will sweep through the
area Saturday. Along with a shortwave trough, a band of clouds
will move through, some of these will contain rain and/or
snowshowers. Winds will also increase and possibly gust to 60 mph.
Will be issuing a High Wind Watch for at least SW Phillips county.

Thereafter, ridging from the Pacific NW moves in. Winds settle
down and a milder airmass moves in for Sunday. TFJ

.LONG TERM...Sun night through Fri...
The long term forecast remains on track as described below.
Northwest flow aloft Sunday night into Monday will evolve as an
upper level ridge builds across much of the Western U.S. and
extending into Montana for the middle and latter half of the week.
While weak shortwaves will penetrate the ridge from time to time,
moisture availability looks to be limited in this overall pattern.
Given associated height rises look for temperatures remaining on
the milder side. Areas with snow pack or in deeper valley
locations may see more of an inversion however and due to less
mixing may remain a few degrees cooler than locations at higher
elevations. Maliawco

Previous Long Term Discussion...

Warm and dry weather will dominate most of the extended period.

There will be NW flow aloft Sunday Night and Monday. A shortwave
trough within the NW flow aloft will bring a dry cold front
through the area Sunday Night.

Upper Ridge builds into Montana Monday Night and Tuesday from the
west with dry weather continuing. A dry shortwave trough will
flatten the ridge somewhat either Tuesday Night or Wednesday and
then the ridge rebounds on Thursday.

Although temperatures will be very warm aloft between Tuesday and
Thursday with +8 to +12C at 850 mb based on the ECMWF forecast
(GFS is not as warm). Low level inversions and in some areas
lingering snow cover will likely limit warming at the surface.

Models are hinting at a cold front on Friday that could bring a
slight chance of rain or snow depending on the temperatures.

Forrester

&&

.AVIATION...

A cold front sweeps through the area Saturday, increasing winds
from the W to NW Saturday. Gusts to 40 kts can be expected. A snow
shower, possibly briefly mixed with rain, can also be expected
Saturday mainly afternoon.

LLWS: Expected again tonight. TFJ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 2 AM MST Saturday through Saturday morning
for Central and Southeast Phillips...Southwest Phillips.

&&

weather.gov/glasgow
Hazardous weather outlook, Feb 10, 2:26 PM MST, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service GLASGOW MT
226 PM MST Fri Feb 10 2017

MTZ017>020-023>027-059-061-062-111200-
Central and Southern Valley-Daniels-Sheridan-Western Roosevelt-
McCone-Richland-Dawson-Prairie-Wibaux-Northern Phillips-
Northern Valley-Eastern Roosevelt-
226 PM MST Fri Feb 10 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Strong Winds.

* Timing: Late tonight and Saturday.

* Wind: West to Northwest with possible gusts to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

MTZ016-021-022-060-111200-
Central and Southeast Phillips-Petroleum-Garfield-
Southwest Phillips-
226 PM MST Fri Feb 10 2017

This Hazardous Weather Outlook is for portions of northeast
Montana.

* Potential Impacts: Strong Winds.

* Timing: Late tonight and Saturday.

* Wind: West to Northwest with gusts to 50 mph expected, possibly
  to 60 mph along Highway 191 in Phillips County. A High Wind Watch
  is in effect for Phillips County from the Malta area south.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Weather Outlook is issued when hazardous weather could
impact the region within the next week. Be sure to stay tuned for
future updates as locations, timing, and impacts could change.
Begin preparations to mitigate any impacts that could result from
the hazardous weather.

&&

In the hours before

Local storm report, Feb 10, 3:43 PM MST, 5 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
343 PM MST FRI FEB 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 AM     NON-TSTM WND GST 11 ENE ZORTMAN          47.96N 108.31W
02/10/2017  M60 MPH          PHILLIPS           MT   DEPT OF HIGHWAYS

            MALTA SOUTH DOT.

&&

TEDJ

Nearby

High Wind Warnings in Montana, 2017Every high wind warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.